• Previous Article
    A new anisotropic fourth-order diffusion equation model based on image features for image denoising
  • IPI Home
  • This Issue
  • Next Article
    A variational method for Abel inversion tomography with mixed Poisson-Laplace-Gaussian noise
doi: 10.3934/ipi.2021071
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

The domain derivative for semilinear elliptic inverse obstacle problems

Institute for Applied and Numerical Mathematics, Karlsruhe Institute of Technology, Karlsruhe, Germany

*Corresponding author: Frank Hettlich

Received  April 2021 Revised  September 2021 Early access December 2021

We consider the recovering of the shape of a cavity from the Cauchy datum on an accessible boundary in case of semilinear boundary value problems. Existence and a characterization of the domain derivative of solutions of semilinear elliptic equations are proven. Furthermore, the result is applied to solve an inverse obstacle problem with an iterative regularization scheme. By some numerical examples its performance in case of a Kerr type nonlinearity is illustrated.

Citation: Frank Hettlich. The domain derivative for semilinear elliptic inverse obstacle problems. Inverse Problems and Imaging, doi: 10.3934/ipi.2021071
References:
[1]

D. Colton and R. Kress, Inverse Acoustic and Electromagnetic Scattering Theory, 4$^{th}$ edition, Applied Mathematical Sciences, 93, Springer, Cham, 2019. doi: 10.1007/978-3-030-30351-8.

[2]

D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, 2$^{nd}$ edition, Springer, New York, 1998.

[3]

F. Hagemann and F. Hettlich, Application of the second domain derivative in inverse electromagnetic scattering, Inverse Problems, 36 (2020), 34pp. doi: 10.1088/1361-6420/abaa31.

[4]

H. Harbrecht and T. Hohage, Fast methods for three-dimensional inverse obstacle scattering problems, J. Integral Equations Appl., 19 (2007), 237-260.  doi: 10.1216/jiea/1190905486.

[5]

F. Hettlich and W. Rundell, Identification of a discontinuous source in the heat equation, Inverse Problems, 17 (2001), 1465-1482.  doi: 10.1088/0266-5611/17/5/315.

[6]

F. Hettlich and W. Rundell, Iterative methods for the reconstruction of an inverse potential problem, Inverse Problems, 12 (1996), 251-266.  doi: 10.1088/0266-5611/12/3/006.

[7]

R. Hiptmaier and J. Li, Shape derivatives for scattering problems, Inverse Problems, 34 (2018), 25pp. doi: 10.1088/1361-6420/aad34a.

[8]

V. Isakov, Inverse Problems for Partial Differential Equations, 3$^{rd}$ edition, Applied Mathematical Sciences, 127, Springer, Cham, 2017. doi: 10.1007/978-3-319-51658-5.

[9]

V. Isakov and A. I. Nachmann, Global uniqueness for a two-dimensional semilinear elliptic inverse problem, Trans. Amer. Math. Soc., 347 (1995), 3375-3390.  doi: 10.1090/S0002-9947-1995-1311909-1.

[10]

V. Isakov and J. Sylvester, Global uniqueness for a semilinear elliptic inverse problem, Comm. Pure Appl. Math., 47 (1994), 1403-1410.  doi: 10.1002/cpa.3160471005.

[11]

E. Jalade, Inverse problem for a nonlinear Helmholtz equation, Ann. Inst. H. Poincaré Anal. Non Linéaire, 21 (2004), 517-531.  doi: 10.1016/j.anihpc.2003.07.001.

[12]

B. Kaltenbacher, Regularization based on all-at-once formulations for inverse problems, SIAM J. Numer. Anal., 54 (2016), 2594-2618.  doi: 10.1137/16M1060984.

[13]

B. Kaltenbacher, A. Neubauer and O. Scherzer, Iterative Regularization Methods for Nonlinear Ill-Posed Problems, Radon Series on Computational and Applied Mathematics, 6, Walter de Gruyter GmbH & Co. KG, Berlin, 2008. doi: 10.1515/9783110208276.

[14]

B. Kaltenbacher and W. Rundell, On the identification of a nonlinear term in a reaction-diffusion equation, Inverse Problems, 35 (2019), 38pp. doi: 10.1088/1361-6420/ab2aab.

[15]

A. Kirsch and N. Grinberg, The Factorization Method for Inverse Problems, Oxford Lecture Series in Mathematics and its Applications, 36, Oxford University Press, Oxford, 2008.

[16]

A. Kirsch and F. Hettlich, The Mathematical Theory of Time-Harmonic Maxwell's Equations. Expansion-, Integral-, and Variational Methods, Applied Mathematical Sciences, 190, Springer, Cham, 2015. doi: 10.1007/978-3-319-11086-8.

[17]

R. Kress, Inverse Dirichlet problem and conformal mapping, Math. Comput. Simulation, 66 (2004), 255-265.  doi: 10.1016/j.matcom.2004.02.006.

[18]

R. Kress and W. Rundell, Nonlinear integral equations and the iterative solution for an inverse boundary value problem, Inverse Problems, 21 (2005), 1207-1233.  doi: 10.1088/0266-5611/21/4/002.

[19]

M. LassasT. LiimatainenY.-H. Lin and M. Salo, Partial data inverse problems and simultaneous recovery of boundary and coefficients for semilinear elliptic equations, Rev. Math. Iberoam., 37 (2021), 1553-1580.  doi: 10.4171/rmi/1242.

[20]

A. Lechleiter, Explicit characterization of the support of non-linear inclusions, Inverse Probl. Imaging, 5 (2011), 675-694.  doi: 10.3934/ipi.2011.5.675.

[21]

W. Rundell, Recovering an obstacle and a nonlinear conductivity from Cauchy data, Inverse Problems, 24 (2008), 12pp. doi: 10.1088/0266-5611/24/5/055015.

[22]

G. Uhlmann, Electrical impedance tomography and Calderón's problem, Inverse Problems, 25 (2009), 39pp. doi: 10.1088/0266-5611/25/12/123011.

show all references

References:
[1]

D. Colton and R. Kress, Inverse Acoustic and Electromagnetic Scattering Theory, 4$^{th}$ edition, Applied Mathematical Sciences, 93, Springer, Cham, 2019. doi: 10.1007/978-3-030-30351-8.

[2]

D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, 2$^{nd}$ edition, Springer, New York, 1998.

[3]

F. Hagemann and F. Hettlich, Application of the second domain derivative in inverse electromagnetic scattering, Inverse Problems, 36 (2020), 34pp. doi: 10.1088/1361-6420/abaa31.

[4]

H. Harbrecht and T. Hohage, Fast methods for three-dimensional inverse obstacle scattering problems, J. Integral Equations Appl., 19 (2007), 237-260.  doi: 10.1216/jiea/1190905486.

[5]

F. Hettlich and W. Rundell, Identification of a discontinuous source in the heat equation, Inverse Problems, 17 (2001), 1465-1482.  doi: 10.1088/0266-5611/17/5/315.

[6]

F. Hettlich and W. Rundell, Iterative methods for the reconstruction of an inverse potential problem, Inverse Problems, 12 (1996), 251-266.  doi: 10.1088/0266-5611/12/3/006.

[7]

R. Hiptmaier and J. Li, Shape derivatives for scattering problems, Inverse Problems, 34 (2018), 25pp. doi: 10.1088/1361-6420/aad34a.

[8]

V. Isakov, Inverse Problems for Partial Differential Equations, 3$^{rd}$ edition, Applied Mathematical Sciences, 127, Springer, Cham, 2017. doi: 10.1007/978-3-319-51658-5.

[9]

V. Isakov and A. I. Nachmann, Global uniqueness for a two-dimensional semilinear elliptic inverse problem, Trans. Amer. Math. Soc., 347 (1995), 3375-3390.  doi: 10.1090/S0002-9947-1995-1311909-1.

[10]

V. Isakov and J. Sylvester, Global uniqueness for a semilinear elliptic inverse problem, Comm. Pure Appl. Math., 47 (1994), 1403-1410.  doi: 10.1002/cpa.3160471005.

[11]

E. Jalade, Inverse problem for a nonlinear Helmholtz equation, Ann. Inst. H. Poincaré Anal. Non Linéaire, 21 (2004), 517-531.  doi: 10.1016/j.anihpc.2003.07.001.

[12]

B. Kaltenbacher, Regularization based on all-at-once formulations for inverse problems, SIAM J. Numer. Anal., 54 (2016), 2594-2618.  doi: 10.1137/16M1060984.

[13]

B. Kaltenbacher, A. Neubauer and O. Scherzer, Iterative Regularization Methods for Nonlinear Ill-Posed Problems, Radon Series on Computational and Applied Mathematics, 6, Walter de Gruyter GmbH & Co. KG, Berlin, 2008. doi: 10.1515/9783110208276.

[14]

B. Kaltenbacher and W. Rundell, On the identification of a nonlinear term in a reaction-diffusion equation, Inverse Problems, 35 (2019), 38pp. doi: 10.1088/1361-6420/ab2aab.

[15]

A. Kirsch and N. Grinberg, The Factorization Method for Inverse Problems, Oxford Lecture Series in Mathematics and its Applications, 36, Oxford University Press, Oxford, 2008.

[16]

A. Kirsch and F. Hettlich, The Mathematical Theory of Time-Harmonic Maxwell's Equations. Expansion-, Integral-, and Variational Methods, Applied Mathematical Sciences, 190, Springer, Cham, 2015. doi: 10.1007/978-3-319-11086-8.

[17]

R. Kress, Inverse Dirichlet problem and conformal mapping, Math. Comput. Simulation, 66 (2004), 255-265.  doi: 10.1016/j.matcom.2004.02.006.

[18]

R. Kress and W. Rundell, Nonlinear integral equations and the iterative solution for an inverse boundary value problem, Inverse Problems, 21 (2005), 1207-1233.  doi: 10.1088/0266-5611/21/4/002.

[19]

M. LassasT. LiimatainenY.-H. Lin and M. Salo, Partial data inverse problems and simultaneous recovery of boundary and coefficients for semilinear elliptic equations, Rev. Math. Iberoam., 37 (2021), 1553-1580.  doi: 10.4171/rmi/1242.

[20]

A. Lechleiter, Explicit characterization of the support of non-linear inclusions, Inverse Probl. Imaging, 5 (2011), 675-694.  doi: 10.3934/ipi.2011.5.675.

[21]

W. Rundell, Recovering an obstacle and a nonlinear conductivity from Cauchy data, Inverse Problems, 24 (2008), 12pp. doi: 10.1088/0266-5611/24/5/055015.

[22]

G. Uhlmann, Electrical impedance tomography and Calderón's problem, Inverse Problems, 25 (2009), 39pp. doi: 10.1088/0266-5611/25/12/123011.

Figure 1.  First and 10. iteration in case of noise free data, and the approximation errors versus iteration steps (reconstructions (red), initial guess (dotted, blue), exact object (dashed, black), residual error (blue), reconstruction error (dashed, red))
Figure 2.  The worst and the best result from noisy data
[1]

Laurent Bourgeois, Dmitry Ponomarev, Jérémi Dardé. An inverse obstacle problem for the wave equation in a finite time domain. Inverse Problems and Imaging, 2019, 13 (2) : 377-400. doi: 10.3934/ipi.2019019

[2]

Wenhui Chen, Alessandro Palmieri. A blow – up result for the semilinear Moore – Gibson – Thompson equation with nonlinearity of derivative type in the conservative case. Evolution Equations and Control Theory, 2021, 10 (4) : 673-687. doi: 10.3934/eect.2020085

[3]

Bastian Gebauer, Nuutti Hyvönen. Factorization method and inclusions of mixed type in an inverse elliptic boundary value problem. Inverse Problems and Imaging, 2008, 2 (3) : 355-372. doi: 10.3934/ipi.2008.2.355

[4]

Makram Hamouda, Mohamed Ali Hamza, Alessandro Palmieri. A note on the nonexistence of global solutions to the semilinear wave equation with nonlinearity of derivative-type in the generalized Einstein-de Sitter spacetime. Communications on Pure and Applied Analysis, 2021, 20 (11) : 3703-3721. doi: 10.3934/cpaa.2021127

[5]

J.I. Díaz, D. Gómez-Castro. Steiner symmetrization for concave semilinear elliptic and parabolic equations and the obstacle problem. Conference Publications, 2015, 2015 (special) : 379-386. doi: 10.3934/proc.2015.0379

[6]

Lekbir Afraites. A new coupled complex boundary method (CCBM) for an inverse obstacle problem. Discrete and Continuous Dynamical Systems - S, 2022, 15 (1) : 23-40. doi: 10.3934/dcdss.2021069

[7]

Masaru Ikehata. The enclosure method for inverse obstacle scattering using a single electromagnetic wave in time domain. Inverse Problems and Imaging, 2016, 10 (1) : 131-163. doi: 10.3934/ipi.2016.10.131

[8]

Hiroyuki Hirayama, Mamoru Okamoto. Random data Cauchy problem for the nonlinear Schrödinger equation with derivative nonlinearity. Discrete and Continuous Dynamical Systems, 2016, 36 (12) : 6943-6974. doi: 10.3934/dcds.2016102

[9]

Lu Zhao, Heping Dong, Fuming Ma. Inverse obstacle scattering for acoustic waves in the time domain. Inverse Problems and Imaging, 2021, 15 (5) : 1269-1286. doi: 10.3934/ipi.2021037

[10]

Zongming Guo, Yunting Yu. Boundary value problems for a semilinear elliptic equation with singular nonlinearity. Communications on Pure and Applied Analysis, 2016, 15 (2) : 399-412. doi: 10.3934/cpaa.2016.15.399

[11]

EL Hassene Osmani, Mounir Haddou, Naceurdine Bensalem. A new relaxation method for optimal control of semilinear elliptic variational inequalities obstacle problems. Numerical Algebra, Control and Optimization, 2021  doi: 10.3934/naco.2021061

[12]

Yu-Feng Sun, Zheng Zeng, Jie Song. Quasilinear iterative method for the boundary value problem of nonlinear fractional differential equation. Numerical Algebra, Control and Optimization, 2020, 10 (2) : 157-164. doi: 10.3934/naco.2019045

[13]

Ahmad Z. Fino, Wenhui Chen. A global existence result for two-dimensional semilinear strongly damped wave equation with mixed nonlinearity in an exterior domain. Communications on Pure and Applied Analysis, 2020, 19 (12) : 5387-5411. doi: 10.3934/cpaa.2020243

[14]

Peter I. Kogut, Olha P. Kupenko. On optimal control problem for an ill-posed strongly nonlinear elliptic equation with $p$-Laplace operator and $L^1$-type of nonlinearity. Discrete and Continuous Dynamical Systems - B, 2019, 24 (3) : 1273-1295. doi: 10.3934/dcdsb.2019016

[15]

Jun Lai, Ming Li, Peijun Li, Wei Li. A fast direct imaging method for the inverse obstacle scattering problem with nonlinear point scatterers. Inverse Problems and Imaging, 2018, 12 (3) : 635-665. doi: 10.3934/ipi.2018027

[16]

Xiaohui Yu. Liouville type theorem for nonlinear elliptic equation with general nonlinearity. Discrete and Continuous Dynamical Systems, 2014, 34 (11) : 4947-4966. doi: 10.3934/dcds.2014.34.4947

[17]

Jaan Janno, Kairi Kasemets. Uniqueness for an inverse problem for a semilinear time-fractional diffusion equation. Inverse Problems and Imaging, 2017, 11 (1) : 125-149. doi: 10.3934/ipi.2017007

[18]

Ignacio Guerra. A semilinear problem with a gradient term in the nonlinearity. Discrete and Continuous Dynamical Systems, 2022, 42 (1) : 137-162. doi: 10.3934/dcds.2021110

[19]

Mamadou Sango. Homogenization of the Neumann problem for a quasilinear elliptic equation in a perforated domain. Networks and Heterogeneous Media, 2010, 5 (2) : 361-384. doi: 10.3934/nhm.2010.5.361

[20]

Jacob Ashiwere Abuchu, Godwin Chidi Ugwunnadi, Ojen Kumar Narain. Inertial Mann-Type iterative method for solving split monotone variational inclusion problem with applications. Journal of Industrial and Management Optimization, 2022  doi: 10.3934/jimo.2022075

2020 Impact Factor: 1.639

Metrics

  • PDF downloads (269)
  • HTML views (147)
  • Cited by (0)

Other articles
by authors

[Back to Top]